Maine, 2026Drought in Maine, February 1 to 28, 2026
February 1 to 28, 2026 · NWS GYX · 18 events in 18 counties and zones
Throughout February 2026, drought conditions in Maine remained stable in their classification from the USDM, maintaining extreme to severe drought conditions. By the end of the month, Maine’s drought coverage was nearly 1% Extreme Drought (D3), 53% Severe Drought (D2), and 46% Moderate Drought (D1).
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Throughout February 2026, drought conditions in Maine remained stable in their classification from the USDM, maintaining extreme to severe drought conditions. By the end of the month, Maine’s drought coverage was nearly 1% Extreme Drought (D3), 53% Severe Drought (D2), and 46% Moderate Drought (D1). The freeze cap locked down any recharge to the system groundwater, while surface hydrologic conditions showed signs of continued deterioration with below normal precipitation. Precipitation during February was notably insufficient, with much of the region recording less than 50% of normal accumulations. This deficit was compounded by deep soil frost depths ranging from 6 to 20 inches, which acted as an impermeable barrier and prevented any melting snow or rain from recharging stressed aquifers. Consequently, groundwater levels in southern Maine continued to decline, reaching or falling below the historic lows observed during the 2002 drought. While snow was present across the state, the snowpack remained below normal in central and northern regions, and hundreds of households reported dry private wells due to the persistent lack of recovery.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jan 31, 6:39 PM EST, 5 hours 21 minutes earlier. Its key messages:
- 1. Cold weather continues through tomorrow morning. A warmer day is expected Sunday, with high temperatures in the teens and lower 20s. 2. Minor coastal flood remains possible around the times of high tide Sunday night and Monday morning. 3. A relative warm up brings temperatures close to average early this upcoming week. Then, another cool down is expected by late next week.
Area forecast discussion, Jan 31, 6:39 PM EST, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Gray ME
639 PM EST Sat Jan 31 2026
.WHAT HAS CHANGED...
Issued a Freezing Spray Advisory over the open waters for
tomorrow. Otherwise, little has changed for the current weekend
forecast.
Tide levels continue to trend slightly lower for Sunday Night and
Monday as a powerful ocean storm tracks slightly further out to sea.
However, minor coastal flooding remains possible around the time of
high tide Sunday night and Monday.
&&
.KEY MESSAGES...
1. Cold weather continues through tomorrow morning. A warmer
day is expected Sunday, with high temperatures in the teens and
lower 20s.
2. Minor coastal flood remains possible around the times of
high tide Sunday night and Monday morning.
3. A relative warm up brings temperatures close to average
early this upcoming week. Then, another cool down is expected by
late next week.
&&
.DISCUSSION...
KEY MESSAGE 1 DESCRIPTION...
High pressure overhead this evening will allow for some pockets
of radiational cooling across New Hampshire and Maine. The setup
looks similar to this morning's, with the most significant
radiational cooling likely to be in the foothills, especially near
Fryeburg. What will make tonight's cooling different is that upper-
level heights will be about 6 dms higher than last night, in
addition to some intermittent very light northerly winds. Lows
are expected to be in the single digits below zero, with perhaps
some double digit below zero readings in low-lying areas near
Littleton, NH and Fryeburg.
KEY MESSAGE 2 DESCRIPTION...
The combination of high astronomical tides, surge, and high
surf from an offshore storm brings multiple chances for minor
coastal flooding late Sunday evening, and again late Monday
morning. Overall the storm has trended a little further out to
sea, lessening the overall impact potential. However, minor
coastal flooding, splashover, and some beach erosion remain
possible through the event. The best chance for this will be
along the NH Seacoast, where the highest surge and largest waves
are expected with the northerly flow.
KEY MESSAGE 3 DESCRIPTION...
A ridge of high pressure builds in from the southwest early
this week, bringing a relative warm up to start the week. While
few would consider temps getting back to near freezing as warm,
this would be the warmest readings we've seen on over a week and
a half. Widespread highs in the low 30s are expected south of
the mountains and foothills Monday through Wednesday.
Then for the second half of the week, colder temps likely
return as the next trough digs into the Northeast US from
Canada. Some uncertainty remains on where the coldest portion of
the airmass will be directed into the US, but the potential
exists for highs in the teens and sub zero lows to return by
next weekend.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
00Z TAF Update:
Tonight-Sunday: VFR conditions expected with some cirrus of
around 25k ft arriving towards 12Z Sunday. Winds will primarily
light and variable at ~5 kts. VFR conditions will persist on
Sunday with increasing N winds during the afternoon with gusts
approaching 25 kts. No LLWS is anticipated through the period.
Outlook:
Sunday Night: VFR Expected.
Monday - Tuesday Night: VFR Expected.
Wednesday - Wednesday night: MVFR possible north, VFR more
likely elsewhere, and snow showers possible.
Thursday - Friday: VFR expected south, MVFR more likely north.
&&
.MARINE...
Light northerly winds and 2-3ft seas this afternoon will
gradually build as a low moves across the Atlantic Ocean. By
Sunday morning, northerly winds strengthen to Gale Force, with
3-6ft seas expected. Gales will continue through the day, with
perhaps a few near storm force gusts possible Sunday evening.
These stronger gusts are most likely offshore from Penobscot
Bay. Winds slacken Sunday night, but seas continue to build a
little more. 4-9ft seas are expected by early Monday morning,
but winds should weaken to SCA levels.
SCA conditions ease by Tuesday morning as high pressure builds
across the waters. This window of fair conditions last into
Wednesday. A cold front crosses the waters late Wednesday, with
SCA conditions possible behind the front Wednesday night and
Thursday.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Freezing Spray Advisory from 4 AM to 1 PM EST Sunday for
ANZ150>154.
Gale Warning from noon Sunday to 7 AM EST Monday for
ANZ150>154.
&&
DISCUSSION...Clair/Palmer/Tubbs
AVIATION...TubbsHazardous weather outlook, Jan 31, 12:59 PM EST, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Gray ME
1259 PM EST Sat Jan 31 2026
MEZ023-024-NHZ014-011800-
Coastal York-Coastal Cumberland-Coastal Rockingham-
1259 PM EST Sat Jan 31 2026
This Hazardous Weather Outlook is for southwest Maine and southern
New Hampshire.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Strong low pressure will pass to the east Sunday into Monday. Surge
and large waves from this storm combined with high astronomical
tides will bring water levels near minor flood stage around the time
of high tides Sunday through Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MEZ007>009-012>014-018>022-025>028-033-NHZ001>013-015-011800-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Sagadahoc-Lincoln-Knox-Coastal Waldo-Interior Cumberland Highlands-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
1259 PM EST Sat Jan 31 2026
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.
.DAY ONE...This afternoon and tonight.
Winds chills in the double digits below zero are possible tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ150>154-011800-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
1259 PM EST Sat Jan 31 2026
...FREEZING SPRAY ADVISORY IN EFFECT FROM 4 AM TO 1 PM EST SUNDAY...
...GALE WARNING IN EFFECT FROM NOON SUNDAY TO 7 AM EST MONDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Freezing Spray Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Freezing Spray Advisory.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Androscoggin
- When
- February 1, 12:00 AM EST to February 28, 11:59 PM EST
- Where
- Androscoggin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 44.166, -70.206 (the zone’s center; the record gives no point)
Androscoggin County averaged 1.54 inches of precipitation in February, approximately 1.58 inches below normal, marking the 4th driest February. The USDM on February 24th had 85% of the county in Severe Drought (D2) and 15% in Moderate Drought (D1). It was the driest June through February stretch on record, approximately 9.5 inches below normal for that 9 month period.
Drought, Central Interior Cumberland
- When
- February 1, 12:00 AM EST to February 28, 11:59 PM EST
- Where
- Central Interior Cumberland forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 43.806, -70.330 (the zone’s center; the record gives no point)
Cumberland County averaged 1.72 inches of precipitation in February, approximately 1.68 inches below normal, marking the 5th driest February. The USDM on February 24th had 92% of the county in Severe Drought (D2) and 8% in Moderate Drought (D1). It was the driest June through February stretch on record, approximately 11 inches below normal for that 9 month period.
Drought, Central Somerset
- When
- February 1, 12:00 AM EST to February 28, 11:59 PM EST
- Where
- Central Somerset forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Somerset County averaged 1.52 inches of precipitation in February, approximately 1.88 inches below normal, marking the driest February on record. The USDM on February 24th had 80% of the county in Severe Drought (D2) and 20% in Extreme Drought (D3).
Drought, Coastal Cumberland
- When
- February 1, 12:00 AM EST to February 28, 11:59 PM EST
- Where
- Coastal Cumberland forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 43.806, -70.330 (the zone’s center; the record gives no point)
Cumberland County averaged 1.72 inches of precipitation in February, approximately 1.68 inches below normal, marking the 5th driest February. The USDM on February 24th had 92% of the county in Severe Drought (D2) and 8% in Moderate Drought (D1). It was the driest June through February stretch on record, approximately 11 inches below normal for that 9 month period.
Drought, Coastal Waldo
- When
- February 1, 12:00 AM EST to February 28, 11:59 PM EST
- Where
- Coastal Waldo forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 44.485, -69.122 (the zone’s center; the record gives no point)
Waldo County averaged 1.58 inches of precipitation in February, approximately 1.62 inches below normal, marking the 2nd driest February since 1987. The USDM on February 24th had 88% of the county in Severe Drought (D2) and 12% in Moderate Drought (D1).
Drought, Coastal York
- When
- February 1, 12:00 AM EST to February 28, 11:59 PM EST
- Where
- Coastal York forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 43.429, -70.670 (the zone’s center; the record gives no point)
York County averaged 1.98 inches of precipitation in February, approximately 1.42 inches below normal, marking the 10th driest February. The USDM on February 24th had 65% of the county in Severe Drought (D2) and 35% in Moderate Drought (D1). It was the driest June through February stretch on record, approximately 10 inches below normal for that 9 month period.
Drought, Interior Cumberland Highlands
- When
- February 1, 12:00 AM EST to February 28, 11:59 PM EST
- Where
- Interior Cumberland Highlands forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 43.806, -70.330 (the zone’s center; the record gives no point)
Cumberland County averaged 1.72 inches of precipitation in February, approximately 1.68 inches below normal, marking the 5th driest February. The USDM on February 24th had 92% of the county in Severe Drought (D2) and 8% in Moderate Drought (D1). It was the driest June through February stretch on record, approximately 11 inches below normal for that 9 month period.
Drought, Interior Waldo
- When
- February 1, 12:00 AM EST to February 28, 11:59 PM EST
- Where
- Interior Waldo forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 44.485, -69.122 (the zone’s center; the record gives no point)
Waldo County averaged 1.58 inches of precipitation in February, approximately 1.62 inches below normal, marking the 2nd driest February since 1987. The USDM on February 24th had 88% of the county in Severe Drought (D2) and 12% in Moderate Drought (D1).
Drought, Interior York
- When
- February 1, 12:00 AM EST to February 28, 11:59 PM EST
- Where
- Interior York forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 43.429, -70.670 (the zone’s center; the record gives no point)
York County averaged 1.98 inches of precipitation in February, approximately 1.42 inches below normal, marking the 10th driest February. The USDM on February 24th had 65% of the county in Severe Drought (D2) and 35% in Moderate Drought (D1). It was the driest June through February stretch on record, approximately 10 inches below normal for that 9 month period.
Drought, Kennebec
- When
- February 1, 12:00 AM EST to February 28, 11:59 PM EST
- Where
- Kennebec forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 44.409, -69.767 (the zone’s center; the record gives no point)
Kennebec County averaged 1.48 inches of precipitation in February, approximately 1.72 inches below normal, making the 2nd driest February. The USDM on February 24th had 100% of the county in Severe Drought (D2).
Drought, Knox
- When
- February 1, 12:00 AM EST to February 28, 11:59 PM EST
- Where
- Knox forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 44.076, -69.126 (the zone’s center; the record gives no point)
Knox County averaged 0.80 inches of precipitation in February, approximately 3.52 inches below normal, making it the 2nd driest February. The USDM on February 24th had 90% of the county in Severe Drought (D2) and 10% in Moderate Drought (D1).
Drought, Lincoln
- When
- February 1, 12:00 AM EST to February 28, 11:59 PM EST
- Where
- Lincoln forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 43.998, -69.526 (the zone’s center; the record gives no point)
Lincoln County averaged 1.55 inches of precipitation in February, approximately 1.65 inches below normal, making it the 2nd driest February. The USDM on February 24th had 95% of the county in Severe Drought (D2) and 5% in Moderate Drought (D1).
Drought, Northern Franklin
- When
- February 1, 12:00 AM EST to February 28, 11:59 PM EST
- Where
- Northern Franklin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 44.974, -70.444 (the zone’s center; the record gives no point)
Franklin County averaged 1.68 inches of precipitation in February, approximately 2.02 inches below normal, making it the 3rd driest February. The USDM on February 24th had 85% of the county in Severe Drought (D2) and 15% in Extreme Drought (D3).
Drought, Northern Oxford
- When
- February 1, 12:00 AM EST to February 28, 11:59 PM EST
- Where
- Northern Oxford forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 44.500, -70.757 (the zone’s center; the record gives no point)
Oxford County averaged 1.85 inches of precipitation in February, approximately 1.95 inches below normal, making it the 3rd driest February. The USDM on February 24th had 75% of the county in Severe Drought (D2) and 25% in Moderate Drought (D1).
Drought, Sagadahoc
- When
- February 1, 12:00 AM EST to February 28, 11:59 PM EST
- Where
- Sagadahoc forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 43.912, -69.839 (the zone’s center; the record gives no point)
Sagadahoc County averaged 0.97 inches of precipitation in February, approximately 2.43 inches below normal, making it the 2nd driest February. The USDM on February 24th had 100% of the county in Severe Drought (D2).
Drought, Southern Franklin
- When
- February 1, 12:00 AM EST to February 28, 11:59 PM EST
- Where
- Southern Franklin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 44.974, -70.444 (the zone’s center; the record gives no point)
Franklin County averaged 1.68 inches of precipitation in February, approximately 2.02 inches below normal, marking it the 3rd driest February. The USDM on February 24th had 85% of the county in Severe Drought (D2) and 15% in Extreme Drought (D3).
Drought, Southern Oxford
- When
- February 1, 12:00 AM EST to February 28, 11:59 PM EST
- Where
- Southern Oxford forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 44.500, -70.757 (the zone’s center; the record gives no point)
Oxford County averaged 1.85 inches of precipitation in February, approximately 1.95 inches below normal, marking it the 3rd driest February. The USDM on February 24th had 75% of the county in Severe Drought (D2) and 25% in Moderate Drought (D1).
Drought, Southern Somerset
- When
- February 1, 12:00 AM EST to February 28, 11:59 PM EST
- Where
- Southern Somerset forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Somerset County averaged 1.52 inches of precipitation in February, approximately 1.88 inches below normal, marking it the driest February on record. The USDM on February 24th had 80% of the county in Severe Drought (D2) and 20% in Extreme Drought (D3).
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold and Winter Weather in South Carolina, February 1, 20262 deaths · 2 injured · 9 events
- Cold in Mississippi, February 1, 20261 death · 22 events
- Cold in Tennessee, February 1, 20261 death · 21 events
- Extreme Cold and Cold in Ohio, February 1 to 11, 20261 death · 1 injured · 10 events
- Cold in Indiana, February 1 to 2, 20261 death · 3 events
- Drought in Georgia, February 1 to 28, 202662 events
- Cold in West Virginia, February 1 to 10, 202640 events
- Drought in Illinois, February 1 to 28, 202634 events
- Extreme Cold and Cold in Virginia, February 1 to 2, 202629 events
- Drought in Florida, February 1 to 28, 202627 events
- Extreme Cold in Florida, February 1, 202627 events
- Drought in Georgia, February 1 to 28, 202626 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1320789, 1320791, 1320792, 1320793, 1320794, 1320795, 1320796, 1320797, 1320798, 1320799, 1320800, 1320801, 1320802, 1320803, 1320804, 1320805, 1320806, 1320807.